When fentanyl is prescribed it is a safe and effective pain reliever as long as the recommended dosage and usage frequency is followed, and any side-effects are reported to the medical provider.

Though fatal overdose involving prescribed fentanyl is rare, the latest available national data on fentanyl-related deaths from the Centers for Disease Control and Prevention shows an increase of over 700 fatal overdoses between late 2013 and early 2015, but this is mostly from use of non-pharmaceutically produced fentanyl.

In April 2016, the New York City Department of Health and Mental Hygiene issued an advisory that among the 886 unintentional drug overdoses in 2015, 15% involved fentanyl, compared with fewer than 3% in all of the previous decade.

Fentanyl, its analogues, and other synthetic opioids, though similar in effects to longer-acting opiates like morphine, heroin, or oxycodone, are riskier in use due to their increased potency. Fentanyl has a rapid onset with a shorter duration of effects, so there is some limited evidence that may suggest compulsive use and repeated administration,  which increases the risk of fatal overdose.

However, the risk of fatal overdose is highest when people unknowingly snort or inject heroin that has been adulterated with a synthetic opiate like fentanyl, and not because people who use opiates crave a stronger high from fentanyl.